Kansas, 2009

High Wind in Kansas, March 23, 2009

March 23, 2009 · NWS DDC · 4 events in 4 counties and zones

High winds occurred during the afternoon and reached 60 mph in some spots.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High winds occurred during the afternoon and reached 60 mph in some spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 23, 11:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 23, 11:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 PM CDT MON MAR 23 2009

.UPDATE...

.AVIATION...FOR THE 18Z TAFS...
STRONG GUSTY WINDS HAD ALREADY DEVELOPED OVER MUCH OF WESTERN
KANSAS THIS AFTERNOON. HAVILAND PROFILERS CONTINUE TO INDICATE
WIND SPEEDS ABOVE 50 KTS JUST ABOVE THE SURFACE WITH BOTH THE RUC
AND NAM SUPPORTING THESE STRONG WINDS MIXING DOWN TO THE SURFACE.
ALSO GIVEN THE DRY CONDITIONS WE HAD EXPERIENCED OVER THE PAST
MONTH THESE STRONG WINDS WILL CREATE SOME REDUCED VISIBILITIES DUE
TO BLOWING DUST. THE LOWEST VSBYS FROM THE BLDU WILL BE BEFORE 21Z
SO WILL HIGHLIGHT THIS IN THE TAFS. ALL THIS WILL OCCUR AHEAD OF A
COLD FRONT WHICH WILL BE MOVING SOUTH ACROSS WESTERN KANSAS LATER
THIS AFTERNOON. THE 12Z NAM IS NOW MORE SIMILAR WITH THE GFS IN A
SLOWER SOUTHWARD MOVEMENT. AS A RESULT HAVE OPTED TO FOLLOW THIS
GENERAL TREND WITH A WIND SHIFT OCCURRING AT THE GCK AIRPORT AT
21Z, HYS AT 23Z AND DDC AT 02Z.
-RB
&&

.PREV DISCUSSION... /ISSUED 349 AM CDT MON MAR 23 2009/

DISCUSSION...

DAYS 1-2...

FORECAST ISSUES FOR TODAY REMAIN STRONG SURFACE WINDS,CRITICAL FIRE
WEATHER CONDITIONS AND THE POSSIBILITY OF THUNDERSTORMS.

TROPICAL CONVECTIVE FORCING REMAINS RELATIVELY CONCENTRATED
10S/155E. WORKING WITH OTHER DYNAMICAL PROCESSES (PER WB(2009)
MEASURE OF THE GLOBAL WIND OSCILLATION(GWO)) THIS FORCING CONTINUES
TO ADD WESTERLY WIND FLOW TO THE GLOBAL SUBTROPICS INCLUDING
REGIONALLY ACROSS THE NORTH PACIFIC OCEAN. FOR INSTANCE, THE
CALCULATED TENDENCY OF GLOBAL RELATIVE ATMOSPHERIC ANGULAR MOMENTUM
(AAM) THROUGH 20 MARCH WAS PLUS 30 HADLEYS (ROUGHLY A 2.5 STANDARD
DEVIATION EVENT). ONE RESPONSE HAS BEEN FOR AN IMPROVING SUBTROPICAL
JET (STJ) INTO THE WESTERN USA DURING THE LAST SEVERAL DAYS. IN
FACT, WIND SPEED ANOMALIES AT 150MB ARE 25M/S ALONG THIS STJ, AND
ASSOCIATED UPPER TROPOSPHERIC CLOUD COVER HELD DOWN SUNDAY MAXIMUM
TEMPERATURES ACROSS MY CWA.

ZONAL MEAN WESTERLY WIND FLOW ANOMALIES ACROSS THE SUBTROPICAL
ATMOSPHERES ARE 5-10M/S, AND HAVE BEEN SHIFTING POLEWARD FOR ABOUT
THE LAST WEEK. THIS IS WHY THERE HAS BEEN SOME STRENGTHENING OF THE
POLAR JET ACROSS THE NORTH PACIFIC OCEAN. THE LATTER COMBINED WITH
AN IMPROVED STJ INCREASES THE CHANCES FOR ADDITIONAL TROUGHS TO
PROGRESS INTO THE WESTERN STATES AND DEEPEN FARTHER SOUTH. FOR
EXAMPLE, ONE OF THE BEST POSSIBILITIES OF WIDESPREAD PRECIPITATION
ACROSS SOUTHWEST KANSAS IN SEVERAL MONTHS MAY OCCUR LATE NEXT WEEK.
THIS IS A DIRECT REGIONAL SCALE SYNOPTIC RESPONSE TO CURRENT
GLOBAL-SCALE PROCESSES INCREASING WESTERLY WIND FLOW.

IF THERE IS TO BE ANY CONSISTENT DAMPENING OF THE CURRENT DROUGHT
ACROSS MY CWA, ZONAL MEAN SUBTROPICAL WESTERLY WIND FLOW ACROSS THE
NORTHERN HEMISPHERE NEEDS TO CONTINUE INCREASING. RIGHT NOW WE ARE
JUST SEEING A PERTURBATION EMBEDDED IN A WELL-ESTABLISHED LA-NINA
BASE STATE.

0000 UTC 23 MARCH CONSTANT PRESSURE ANALYSES CONFIRM THAT OUR WELL
ADVERTISED TROUGH IS APPROACHING THE CONTINENTAL DIVIDE.  STRONGEST
WINDS IN THE UPPER TROPOSPHERE WITH THIS TROUGH ARE AT ITS BASE
(120KTS AT 250MB). THESE ARE ABOUT TO SHIFT NORTHEAST AS RAPID
BAROCLINIC DEVELOPMENT OCCURS ACROSS NORTHEAST COLORADO INTO
NEBRASKA TODAY. ALL MODELS AGREE ON THIS SCENARIO. AS I TYPED 24
HOURS AGO, PRECIPITATION CHANCES WITH THIS SYSTEM ARE VERY LOW DUE
TO LIMITED TROPICAL MOISTURE TRANSPORT AND ITS PREDICTED TRACK. THE
FIRST PACIFIC COLD FRONT WILL BE THROUGH MUCH OF MY CWA BY 1800 UTC
TODAY. I LEFT TO GOING POPS FOR OUR FAR EASTERN COUNTIES FOR LATE
THIS AFTERNOON/EARLY EVENING. A MARGINAL SEVERE STORM OR TWO IS
POSSIBLE GIVEN THE VERY IMPRESSIVE VERTICAL SHEAR PROFILES (0-3KM
HELICITIES 500-600 M2/S2). MORE WIDESPREAD ACTIVITY WILL BE TO THE
EAST OF MY CWA.

THE MORE IMPORTANT ISSUES ARE THE STRONG SOUTHWEST WINDS AND
CRITICAL TO EXTREME FIRE CONDITIONS. PREVIOUS SHIFT DID A GOOD JOB
WITH THESE MATTERS. THE CHANGE I MADE WAS TO UPGRADE THE FIRE
WEATHER WATCH TO A RED FLAG WARNING,AND EXPAND IT EAST TO BARBER,
PRATT AND STAFFORD COUNTIES. SURFACE RELATIVE HUMIDITIES AND THE
WINDS SHOULD EASILY MEET CRITERIA, INCLUDING THE EASTERN COUNTIES BY
2100 UTC. BLOWING DUST WILL ALSO BE A CONCERN, AND THE DAY SHIFT
WILL NEED TO MONITOR. THE SECOND PACIFIC COLD FRONT ROTATING AROUND
THE SOUTHWESTERN PERIPHERY OF LOW SHOULD MOVE SOUTHEAST THROUGH MY
CWA BY MIDNIGHT. BY THAT TIME THE WINDS WILL DECREASE (WHILE
SHIFTING TO THE NORTHWEST) AS WILL THE DUST.

I ONLY MADE MINOR TWEAKS TO THE TEMPERATURES. I RAISED MAXIMUMS FOR
TODAY ACROSS THE SOUTHEAST COUNTIES BY A FEW DEGREES. LOWER 80S
AROUND MEDICINE LODGE ARE QUITE REASONABLE GIVEN THE DEEP MIXING AND
DOWNSLOPE.

FINALLY, I DECIDED TO START THE WIND ADVISORY AT 0800 UTC SINCE
CRITERIA IS ALREADY BEING MEET. I WOULD NOT BE SURPRISED TO SEE A
FEW GUSTS TO AROUND 60 MPH THIS AFTERNOON.

-EKB

DAYS 3-7...

THE MAIN ITEM FOR DISCUSSION THIS MORNING IS FRIDAYS STORM
SYSTEM AND THE POTENTIAL FOR A WINTER STORM. THE MODELS ARE
GENERALLY COMING IN LINE AND ARE SHOWING A VERY STRONG STORM
SYSTEM WRAPPING OVER THE CENTRAL AND SOUTHERN PLAINS BY FRIDAY.
OF COURSE, THERE ARE SUBTLE DIFFERENCES IN THE MODELS THAT WOULD
MEAN THE DIFFERENCE BETWEEN A MAJOR SNOW STORM AND A NUISANCE EVENT.
ALL THE MODELS SHOW CYCLOGENESIS, BUT EXACTLY WHERE IS IN QUESTION.
THE ECMWF IS FURTHER NORTH AND WEST WHILE THE CANADIAN IS FURTHER
SOUTH AND EAST. THE BOTTOM LINE IS THAT SOME PRECIPITATION IS
BECOMING INCREASINGLY LIKELY. RAIN MAY START AS EARLY AS THURSDAY
AFTERNOON AS WARM ADVECTION DEVELOPS. PRECIP SHOULD TRANSITION TO
SNOW FROM WEST TO EAST LATE THU NIGHT INTO FRIDAY. TEMPS ARE VERY
TRICKY. IF THE SYSTEM IS MORE WRAPPED UP AND FURTHER NORTHWEST, THEN
HIGHS COULD BE IN THE 50S OR EVEN 60S IN OUR SOUTHEAST COUNTIES
FRIDAY, WITH 20S AND NEAR BLIZZARD CONDITIONS WEST. BUT A MORE SE
SOLUTION WOULD MEAN SNOW EVEN IN OUR SOUTHEAST. MAXES WERE LOWERED
INTO THE 30S FROM DDC WEST FOR FRIDAY. BUT WARMER UPPER 40S WERE
KEPT IN THE SOUTHEAST DUE TO THE HIGH UNCERTAINTY. SATURDAYS MAXES
COULD BE COLDER IF THE GROUND IS SNOW COVERED.

-FINCH

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  34  57  32 /  10  10   0   0
GCK  72  31  57  30 /   0   0   0   0
EHA  69  32  61  31 /   0   0   0   0
LBL  73  33  61  31 /   0   0   0   0
HYS  72  33  52  31 /  40  20   0   0
P28  80  40  60  36 /  40  40   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ031-045-046-
064>066-078>081.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ063>066-
074>081-084>090.

WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030-
043-044-061>063-074>077-084>090.

&&
Hazardous weather outlook, Mar 23, 3:48 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT MON MAR 23 2009

KSZ030-031-043>046-061>066-074>081-084>090-241030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
448 AM CDT MON MAR 23 2009 /348 AM MDT MON MAR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL SHIFT TO THE SOUTHWEST AT SPEEDS OF 25 TO 40 MPH
THIS MORNING WITH GUSTS TO AROUND 50 MPH POSSIBLE. DURING THE
AFTERNOON ANOTHER SHIFT TO NORTHWESTERLY IS EXPECTED. AREAS
OF REDUCED VISIBILITIES DUE TO BLOWING DUST ARE LIKELY. MOTORISTS
SHOULD EXCERCISE CAUTION.

AS RELATIVE HUMIDITIES DROP TO LESS THAN 15 PERCENT, COMBINED WITH
THE STRONG WINDS, CRITICAL TO EXTREME FIRE CONDITIONS WILL EXIST.
OUTDOOR BURNING IS NOT RECOMMENDED.

FINALLY, SCATTERED THUNDERSTORMS MAY DEVELOP EAST OF A LARNED TO
COLDWATER LINE AFTER 2 PM. THESE MAY BECOME MARGINALLY SEVERE WITH
WIND AND HAIL AS THE THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

WINTER WEATHER MAY RETURN TO SOUTHWEST KANSAS ON ABOUT FRIDAY.
CONFIDENCE IS INCREASING THAT ANOTHER MAJOR STORM SYSTEM WILL
DEVELOP ACROSS THE SOUTHERN ROCKIES THEN SHIFT NORTHEAST TOWARD THE
UPPER MISSISSIPPI VALLEY. HOWEVER, THE EXACT TRACK IS STILL
UNCERTAIN TO DETERMINE HOW MUCH RAIN OR SNOW MAY OCCUR. STAY TUNED
FOR UPDATES.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Local storm report, Mar 23, 12:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     NON-TSTM WND GST LARNED                  38.18N 99.10W
03/23/2009  M60.00 MPH       PAWNEE             KS   BROADCAST MEDIA

            REPORT FROM THE KSN WEATHER LAB AT FT LARNED MIDDLE
            SCHOOL.

0130 PM     NON-TSTM WND GST PRATT                   37.65N 98.74W
03/23/2009  M59.00 MPH       PRATT              KS   AWOS

&&

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Rush

When
March 23, 1:00 PM CST
Where
Rush forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

A 60 mph wind gust was estimated by the LaCrosse police department.

High Wind, Stafford

When
March 23, 1:08 PM CST
Where
Stafford forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

A wind gust of 60 mph was estimated in St. John.

High Wind, Pawnee

When
March 23, 1:19 PM CST
Where
Pawnee forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

A wind gust of 60 mph was measured by the KSN Weather Lab at Ft. Larned Middle School in Larned.

High Wind, Pratt

When
March 23, 1:30 PM CST
Where
Pratt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded at the Pratt airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161536, 161537, 161538, 161540.